Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 30, 2012, 5:02 PM CDT for 4 counties in Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2012, 5:02 PM CDT (22:02 UTC)
- Expired
- May 30, 2012, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Coke County, TX, Nolan County, TX, Runnels County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 87 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:15 PM CDT | HAIL 0.88 | 1 N Wingate, TX | |
| May 30, 5:30 PM CDT | HAIL 2.75 | 5 Ne Norton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1761 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS54 KSJT 302202 SVRSJT TXC081-353-399-441-302245- /O.NEW.KSJT.SV.W.0103.120530T2202Z-120530T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 502 PM CDT WED MAY 30 2012 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN NOLAN COUNTY IN WEST CENTRAL TEXAS... NORTHERN RUNNELS COUNTY IN WEST CENTRAL TEXAS... SOUTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS... NORTHEASTERN COKE COUNTY IN WEST CENTRAL TEXAS... * UNTIL 545 PM CDT * AT 457 PM CDT...A SEVERE THUNDERSTORM WAS 7 MILES SOUTHWEST OF WINGATE...OR 10 MILES SOUTHEAST OF BLACKWELL...MOVING NORTHEAST AT 30 MPH. SOME ROADS IN THE PATH OF THIS STORM INCLUDE RANCH ROAD 53...AND U.S. 277. STORM HAZARDS INCLUDE... HALF DOLLAR SIZE HAIL. DAMAGING WINDS IN EXCESS OF 60 MPH. WITH POSSIBLE STORM IMPACTS... SOME VEHICLE DENTS... MINOR ROOF AND PLASTIC SIGN DAMAGE... A FEW EXPOSED WINDOWS COULD CRACK OR BREAK... SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED... UNSECURED LIGHT OBJECTS BLOWN AROUND... SCATTERED POWER OUTAGES POSSIBLE... POTENTIALLY DEADLY LIGHTNING. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILMETH AND HYLTON BY 505 PM CDT... WINGATE AND US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION BY 510 PM CDT... HAPPY VALLEY BY 515 PM CDT... PUMPHREY BY 520 PM CDT... DRASCO AND WINTERS BY 525 PM CDT... BRADSHAW BY 540 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3220 9983 3192 9975 3188 10028 3215 10031 TIME...MOT...LOC 2201Z 244DEG 25KT 3199 10018 $$ DANIELS
1 follow-up statement
602 WWUS54 KSJT 302220 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 520 PM CDT WED MAY 30 2012 TXC081-353-399-441-302245- /O.CON.KSJT.SV.W.0103.000000T0000Z-120530T2245Z/ NOLAN TX-RUNNELS TX-TAYLOR TX-COKE TX- 520 PM CDT WED MAY 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHEASTERN COKE...SOUTHWESTERN TAYLOR...NORTHERN RUNNELS AND SOUTHEASTERN NOLAN COUNTIES... AT 516 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR PUMPHREY...OR 8 MILES NORTHWEST OF WINTERS...MOVING NORTHEAST AT 30 MPH. SOME ROADS IN THE PATH OF THIS STORM INCLUDE RANCH ROAD 1086AND U.S. 83. STORM HAZARDS INCLUDE... QUARTER SIZE DAMAGING WINDS IN EXCESS OF 60 MPH. WITH POSSIBLE STORM IMPACTS... VEHICLE DINGS... MINOR DAMAGE TO ROOFS... DAMAGE TO TREE LIMBS... LIGHT OBJECTS BLOWN AROUND... AND DANGEROUS LIGHTNING. THE SEVERE THUNDERSTORM WILL BE NEAR... DRASCO BY 530 PM CDT... BRADSHAW BY 540 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR WEST CENTRAL TEXAS. && LAT...LON 3220 9983 3192 9975 3188 10028 3215 10031 TIME...MOT...LOC 2219Z 244DEG 25KT 3204 10005 $$ DANIELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:47 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 30, 3:47 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORECTED NATIONAL WEATHER SERVICE SAN ANGELO TX 347 PM CDT WED MAY 30 2012 .SHORT TERM... LATEST SURFACE ANALYSIS SHOWS INCREASING CONVERGENCE ALONG A SHARP DRYLINE THAT EXTENDS FROM CLARENDON SOUTH TO STERLING CITY. CONVERGENCE WAS ALSO INCREASING BETWEEN THE DRYLINE AND THE GRAVITY WAVES/OUTFLOW BOUNDARY. CAPE VALUES HAVE INCREASED TO 4000J/KG ACROSS THE BIG COUNTRY. THIS HIGH CAPE EXTENDS SOUTH INTO THE NORTHERN CONCHO VALLEY. SFC-6KM BULK SHEAR WAS AROUND 50KTS AS A JET STREAK APPROACHES WC TX. THESE INGREDIENTS COULD SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS LATE THIS AFTERNOON INTO TONIGHT. ANY RIGHT MOVING SUPERCELLS COULD BECOME TORNADIC AS THEY ENCOUNTER THE LOW LEVEL BACKED FLOW AND THE N/S ORIENTED GRAVITY WAVES. THE PRIMARY CONVECTION WAS FORMING NEAR CHILDRESS WHICH SHOULD EVENTUALLY MOVE SOUTHEAST AS AN MCS TOWARDS THE BIG COUNTRY. OTHER NEW CONVECTION COULD FORM ANYTIME LATE THIS AFTERNOON AND EVENING IN THE BIG COUNTRY AND NORTHERN CONCHO VALLEY. THE CAP WAS STRONGEST ACROSS THE SOUTH AND WEST. TOWERING CUMULUS ARE DEVELOPING BETWEEN THE OUTFLOW BOUNDARY AND THE DRYLINE WHERE THE CAPE VALUES ARE THE HIGHEST. SOME OF THE CU EVEN EXTENDS SOUTH INTO TOM GREEN COUNTY AND TO BRADY. HAVE ADDED 20 POPS IN THAT AREA AND HAVE RAISED THE POPS TO 40 ACROSS THE BIG COUNTRY. MAIN THREATS TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. FOR THURSDAY... COLD FRONT WILL BE MOVING SOUTH THROUGH THE BIG COUNTRY DURING THE MORNING AND WILL LIKELY TRIGGER THUNDERSTORMS ACROSS THE SOUTH HALF OF THE REGION TOMORROW AFTERNOON. MODELS HAVE SLOWED THE FRONT SOME AND THIS COULD ALLOW TIME FOR THE ATMOSPHERE TO DESTABILIZE SOUTH OF THE FRONT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TOMORROW AFTERNOON ACROSS THE NORTHWEST HILL COUNTRY FOR SURFACE BASED CAPES AT 3000 J/KG. THE MAIN THREAT WILL BE LARGE HAIL. 26 .LONG TERM... COLD FRONT WILL CONTINUE TO SAG SOUTH OF INTERSTATE 10 THURSDAY NIGHT. MODELS INDICATE A LITTLE BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS BEHIND THE FRONT THURSDAY NIGHT ACROSS OUR SOUTHERN COUNTIES...AND HAVE 30-40 POPS ACROSS THAT AREA. SOME CLOUD COVER WILL LINGER INTO FRIDAY ACROSS OUR AREA...HELPING TO CONFINE HIGH TEMPERATURES TO THE MID/UPPER 80S. UPPER RIDGING OVER THE SOUTHERNN AND CENTRAL ROCKIES SATURDAY WILL SHIFT EAST AND STRENGTHEN OVER THE PLAINS EARLY NEXT WEEK. WITH LACK OF UPPER SUPPORT AND ABSENCE OF A SURFACE FOCUS IN OUR AREA... GOING WITH A DRY FORECAST IN THE LONG TERM. WITH THE 850 MB THERMAL RIDGE FORECAST TO GRADUALLY BUILD EAST INTO OUR AREA... EXPECT A WARMING TREND IN TEMPERATURES. HIGHS EXPECTED TO BE IN THE MID TO UPPER 90S BY SUNDAY...WITH LITTLE CHANGE INDICATED THROUGH THE MIDDLE OF NEXT WEEK. NOCTURNAL DEVELOPMENT OF LOW- LEVEL JET WILL AID IN LOW-LEVEL MOISTURE TRANSPORT...RESULTING IN LOW CLOUD DEVELOPMENT NORTH INTO AT LEAST OUR SOUTHERN COUNTIES DURING THE EARLY MORNING HOURS EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 69 85 61 87 69 / 40 10 10 10 10 SAN ANGELO 70 90 64 89 69 / 20 20 20 10 10 JUNCTION 71 91 68 89 69 / 10 40 40 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 12:07 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 1207 PM CDT WED MAY 30 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-311715- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 1207 PM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE BIG COUNTRY MAINLY ALONG AND NORTH AND EAST OF A LINE FROM BROWNWOOD TO BALLINGER TO SWEETWATER. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING WEST OF A HASKELL...TO SAN ANGELO...TO OZONA LINE. SOUTHWEST WINDS OF 15 TO 20 MPH AT 20 FEET WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF 10 TO 20 PERCENT AND VERY HOT TEMPERATURES. ANY OUTDOOR BURNING...OR ACTIVITY THAT COULD RESULT IN ACCIDENTAL FLAMES OF ANY KIND SHOULD BE DONE WITH CAUTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT...GENERALLY SOUTH AND EAST OF THROCKMORTON...TO SAN ANGELO LINE. THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER REMAINS LOW. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING WITH THE GUSTY WINDS AND HAIL ACCOMPANYING THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.
In the hours before
Special weather statement, May 30, 4:42 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
442 PM CDT WED MAY 30 2012
TXZ054-113-127-302230-
JONES TX-NOLAN TX-TAYLOR TX-
442 PM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
JONES...NOLAN AND TAYLOR COUNTIES...
AT 438 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NOLAN...OR ABOUT 15 MILES
NORTHEAST OF BLACKWELL...MOVING EAST NORTHEAST AT 30 MPH. SOME ROADS
IN THE PATH OF THIS STORM INCLUDE INTERSTATE HIGHWAY 20 BETWEEN
SWEETWATER AND ABILENE AND RANCH ROAD 126.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MERKEL BY 505 PM CDT
LAKE ABILENE BY 510 PM CDT
VIEW BY 515 PM CDT
DYESS AFB...TYE AND BUFFALO GAP BY 520 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3217 9981 3216 10028 3246 10037 3252 10020
3252 10015 3255 10014 3267 9982
TIME...MOT...LOC 2141Z 249DEG 27KT 3229 10019
DANIELSSpecial weather statement, May 30, 4:56 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT WED MAY 30 2012 TXZ054-065-066-127-302245- NOLAN TX-RUNNELS TX-TAYLOR TX-COKE TX- 456 PM CDT WED MAY 30 2012 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR NOLAN...RUNNELS...TAYLOR AND COKE COUNTIES... AT 453 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHEAST OF BRONTE...OR ABOUT 10 MILES SOUTHEAST OF BLACKWELL...MOVING NORTHEAST AT 25 MPH. SOME ROADS IN THE PATH OF THIS STORM INCLUDE U.S. HIGHWAY 277 AND RANCH ROAD 53. * THE STRONG THUNDERSTORM WILL BE NEAR... WILMETH BY 505 PM CDT WINGATE...US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION AND HYLTON BY 510 PM CDT PUMPHREY...HAPPY VALLEY AND WINTERS BY 520 PM CDT DRASCO BY 530 PM CDT BRADSHAW BY 540 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LAT...LON 3221 9983 3182 9983 3187 10033 3211 10029 TIME...MOT...LOC 2155Z 236DEG 22KT 3197 10020 DANIELS
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:42 PM CDT | Special Weather Statement | SJT | Taylor | 48 min |
| May 30, 4:47 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Nolan, Taylor | 43 min |
| May 30, 4:56 PM CDT | Special Weather Statement | SJT | Runnels | 49 min |
| May 30, 5:28 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Taylor | 47 min |
| May 30, 5:33 PM CDT | Tornado Warning | SJT | Taylor | 27 min |
| May 30, 5:34 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 41 min |
| May 30, 5:44 PM CDT | Tornado Warning | SJT | Runnels | 31 min |
| May 30, 6:06 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Taylor | 39 min |
| May 30, 6:10 PM CDT | Tornado Warning | SJT | Coleman, Concho, Runnels | 35 min |
| May 30, 6:14 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 46 min |
| May 30, 6:30 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Taylor | 27 min |
| May 30, 6:45 PM CDT | Tornado Warning | SJT | Concho, Runnels | 30 min |
| May 30, 6:56 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, McCulloch, Runnels | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.